Herbal Remedies, Natural Supplements Pose Interaction Risk

Eileen Oldfield, Associate Editor
Published Online: Tuesday, May 8, 2012
Follow Pharmacy_Times:
Pharmacists should be aware of the possibility that herbal supplements and natural remedies will interact with each other and with conventional medications.

When monitoring patients’ medications for potential interactions, pharmacists should take herbal supplements and other natural remedies into account, suggests Catherine Ulbricht, PharmD, a senior attending pharmacist at Massachusetts General Hospital, in an interview published in the April issue of Alternative and Complementary Therapies.
 
Herbal and natural remedies can interact with each other as well as with prescription and OTC medications, and can increase or reduce drug levels, skew laboratory tests, and complicate other treatments, Dr. Ulbricht said, noting that physicians, pharmacists, and other clinicians often receive no training regarding natural remedies and their potential interactions.
 
“I think it is critical that clinicians consider herbs and supplements as therapeutic options,” she said. “But, whether we are trained about this in medical school or not, I feel that we have a professional responsibility to educate ourselves and our patients or consumers about the potential for various types of interactions.”
 
As examples of herbal and natural remedies that can have unwelcome interactions, Dr. Ulbricht cites melatonin and coenzyme Q10 supplements, which can decrease the anticoagulant effects of warfarin, and supplements like cinnamon, chromium, and whey protein, which can cause blood sugar to drop, making hypoglycemic drugs more potent. Still other substances can affect blood pressure, liver enzymes, and the action of hormones. Given the paucity of clinical research on these interactions, she added, they can be difficult to predict.
 
“Patients might be having interaction effects, but clinicians do not know whether or not these effects are related to particular products,” Dr. Ulbricht said.
 
Patients who are younger, older, have many comorbid conditions, or who take multiple medicines are at a higher risk of interactions, she said. In addition, patients who are pregnant or breastfeeding also need to take extra precautions regarding potential interactions.
 
Of course, providers cannot address the possibility of interactions if they are unaware of supplements being consumed by patients.
 
“Clinicians should talk with their patients about what medications and supplements are being taken, and clinicians should educate themselves about interactions, have credible resources at hand, and involve pharmacists and dieticians in patient care,” Dr. Ulbricht said.
 
To download a pdf of the Dr. Ulbricht’s interview, click here.

Related Articles
Team-based care and the importance of relationships between pharmacists and physicians were the emphasis of the keynote address at the American Pharmacists Association 2015 annual meeting.
The University of Mississippi School of Pharmacy will be installing 3 new nuclear magnetic resonance (NMR) spectrometers that aid in drug discovery.
A pharmacist in Cleveland, Tennessee, has surrendered her license following an investigation into her compounding pharmacy’s use of potentially unsafe ingredients.
Students in Long Island, New York, interested in pursuing a pharmacy degree may soon have a nearby option for pharmacy school.
Latest Issues
  • photo
    Pharmacy Times
    photo
    Health-System Edition
    photo
    Directions in Pharmacy
    photo
    OTC Guide
    photo
    Generic Supplements
  • photo
    Pharmacy Careers
    photo
    Specialty Pharmacy Times
    photo
    Generic
$auto_registration$